MAUDE Adverse Event Report: INTEGRA LIFESCIENCES MANSFIELD MICRO CHPV W RICKHAM UNITIZED

INTEGRA LIFESCIENCES MANSFIELD MICRO CHPV W RICKHAM UNITIZED
Catalog Number 823113
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Hydrocephalus (3272); Swelling/ Edema (4577)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
The patient was a preterm baby by lscs (lower segment caesarean section).On day 2 of life, neurosonogram showed post germinal matrix hemorrhage with ivh (intraventricular hemorrhage, meningitis, neonatal sepsis.The patient was brought to hospital with history of increased head circumference since 2-1/2 months, insidious onset, gradually progressive, complaining of irritability and crying since 2-1/2 months while having feeds and complaining of right-side posturing or baby while crying for duration of around 10 seconds not associated with any jerky movements, up rolling of eyes.No drug allergies and food allergies were reported.On (b)(6) 2023, the patient was hospitalized, and his vitals were stable and physical examination showed no pallor / icterus / cyanosis/lymphadenopathy / oedema was observed.Systemic examination of cns showed conscious, active, alert, irritable, moving all 4 limbs.Sun setting sign +, engorged scalp veins +0 af tense.Head circumference 38 cm.No social smile.No neck contraction.The patient was diagnosed with communicating hydrocephalus and was started treatment for congenital hydrocephalus, developmental delay.On (b)(6) 2023, the patient had procedure (right programmable ventriculo-peritoneal shunt insertion) using chpv shunt (codman hakim programmable valve) medical device insertion.The lot/ batch number was 6975924, catalogue number: 823113 and expiry date was 31-dec-2027.Intra-op findings includes: on tapping the right lateral ventricle, csf gushed out under moderate pressure.It was reported, the patient withstood the procedure well.Pediatric advice obtained for raised crp level and was started on unspecified antibiotics.In view of swelling in the right leg, x- ray right leg was done which revealed both bone fracture distally, ortho consultation and pop applied and asked to review in outpatient department.Post-operatively, the patient was stable the patient and hence treated discharged with iv antibiotics, analgesics and other supportive medications.On (b)(6) 2023, the patient was discharged in stable condition (conscious, active, alert, tolerating oral feed, afebrile, wound is healthy, af-lax, no fresh neuro deficits), with discharged medications includes augmentin duo syrup 200mg/5ml, 1.5 ml twice daily after food for 5 days, levipil 100mg/1ml syrup, 0.6 ml twice daily after food, calpol 100mg/1ml syrup, 0.3 ml 4 times daily after food for 2 days, domstal 1mg/1ml, 0.3 ml for vomiting and recommended to keep surgical site open, clean and dry.Watch for vomiting, seizures, irritability excessive crying, decreased oral intake, bulging of head and drowsiness.It was reported that the shunt was working fine for about 2-3 months post-surgery, but later patient developed swelling with collection of csf surround the pathway of shunt stating from head to neck (device occlusion) and head circumference was growing more than normal, so physician increased the volume of outlet assuming collection of csf was more than output and waited for another 4 months to get it settle still head circumference was increasing so ultimately, physician took a call as shunt was malfunctioning.On (b)(6) 2024, the patient was again readmitted vp shunt malfunction due to swelling over the posterior aspect of right side of head extending on to the neck (shunt tract from the right keens point along the chest and abdomen which was suggestive of a shunt malfunction) since few months.At the time of admission, the patient vitals were recorded as heart rate- 120 /min, oxygen saturation 98% at room air, no distress, air entry b/l equal no added sounds cvs, cns - irritable, sunsetting sign +, hydrocephalus +, swelling rt side behind ear.Subsequently on (b)(6) 2024, a revision surgery for vp shunt malfunction was performed.On abdominal exploration showed no flow of csf was seen.Ventricular end was withdrawn, and shunt was flushed after which free flow of csf from abdominal end was seen.Shunt pressure was set at 50mm h20 (codman programmable).Initially, the baby was managed with analgesic syrup and antibiotic syrup, following the dosage recommendations provided by the pediatric team.However, the patient later developed irritability and episodes of bilious vomiting and abdominal distension, prompting a transfer to the pediatric intensive care unit (picu) for further management on (b)(6) 2024.Abdominal x-ray suggestive of small bowel obstruction.Possibility of ileus was considered initially, and child was managed with bowel rest and iv fluids/ partial tpn.Child continued to have high volume bilious ng aspirates and has not opened bowels.In view of this they have been advised diagnostic laparoscopy and proceed.The patient was monitored in picu, was started on injection xone, injection amikacin, injection metrogyl and symptomatic medications.The patient was started on aminoven and iv fluids with mvi.The patient was monitored throughout, was npo and bilious aspirates were replaced.Gradually the aspirates reduced, and distension also reduced.Bilious aspirates were gradually reducing.The other medications administered includes paracetamol injection 50 mg intravenously thrice a day for two days, augmentin 180 mg injection, thrice a day, for two days, augmentin duo syrup 3ml, twice a day orally, nebulization 2ml thrice a day for 2 days, jonac suppository 12.5mg once a day.On (b)(6) 2024, the patient was discharged in hemodynamically condition and in view of financial constraints, referred to another hospital as per parents decision.Discharge medications advised as ceftriaxone injection 580 mg as 30 ml ns over 30 mins once 24 hourly, amikacin 85 mg injection in 30 ml ns over 1 hour once 24 hourly, metronidazole 60 mg injection iv once 8 hourly, paracetamol 75mg injection, to iv fluids and aminoven.No flow noted from abdominal end, free flow noted from abdominal end after flushing the ventricular end and position was supine incision: previous right keens and abdominal incision reexplored, parts painted and draped abdominal end explored, no flow noted cranial.On (b)(6) 2024, the patient was readmitted for bilious vomiting.The clinical examination showed heart rate- 150/min, sp02-95% on ra, blood pressure-80/50 mmhg, afebrile, weight-5.8kg.The physical examination showed tender swelling in right hypochondrium over the laparotomy scar soft, non-reducible.Soft fluctuant swellings of 4-5cm along, subcutaneous vp shunt tract in right cervical region and anterior, chest wall, bilious ng aspirates, external genitalia-normal, hernial sites normal.Advised for cect brain and abdomen.Cnc-gcs 15/15, pupils 2 mm bilaterally equal and reactive, sunsetting sign, af lax.The patient was diagnosed with acute intestinal obstruction s/p-vp shunt.On (b)(6) 2024, the patient exploratory laparotomy revealed bowel was herniating through the abdominal wall muscle defect vp shunt was freely lying in the pelvis and was draining well.No fibrotic adhesions, abdominal muscle wall incision extended on the either side- bowel was reduced no bowel adhesions.Intra-operatively neurosurgery opinion was taken abdominal wall was mobilized on the subcutaneous tissue.Interrupted figure of '8' sutures taken using pds 2-0 to close the defect.Abdominal end of the vp shunt introduced into sub-hepatic space as per neurosurgeons advise.The patient was treated with ivf, iv antibiotics, analgesics, antacids and other supportive medications.Intra and post op neurosurgeon opinion was taken and advice followed.Post procedure child was observed in picu.Suture removal and wound care was done (b)(6) 2024.Child was orally started on pod2.Child tolerated orally well and passing stools normally.Child was stabilized and then shifted to ward.Surgical wound remained clean and dry.On (b)(6) 2024, the patient was discharged in stable conditions (hemodynamically stable mild erythema over suture line no abdominal distention) with diet advice of normal diet.The discharge medication includes calpol drops (100mg/1ml) thrice a day 5 days, taxim-o (50mg/5ml) syrup 2.5ml twice a day for 5 days, lanzol 15 mg half a dose in a 1 week (empty stomach), to keep the wound dry and clean.Review on (b)(6) 2024, in pediatric surgery opd with prior appointment.Review with neurosurgery team after a week with prior appointment.Suggested to contact urgently if fever, loose stools, vomiting.The parent stated revision of shunt also didn't help patient to come out of issue and again in (b)(6) 2024.The physician thoroughly checked patient to find out exact reason for recurrent blockage of shunt and got to know that "programing of shunt was malfunctioning" and suggested for immediate replacement of vp shunt so patient was admitted.With all above collective reasons parent would like to request to replace vp shunt without charging me as product was still under warranty.At the time of the reporting, the outcome of the events was unknown.Remarks : this case was assessed as serious due to hospitalization, other medically important condition.This case was verified by a health care professional.This is a serious case regarding a 14-months-old male infant who developed swelling with collection of csf surround the pathway of shunt starting from head to neck (device occlusion), increase in head circumference (head circumference abnormal), and malfunctioning shunt (as reported) (shunt malfunction) after the placement of chpv shunt (codman hakim programmable valve) medical device in (b)(6) 2023 for hydrocephalus.The company safety manual lists shunt malfunctioning and device occlusion.The increase in head circumference is a natural sequela to the occlusion of shunt.Given these factors, the causal relationship between the events and the device cannot be ruled out.
 
Additional Manufacturer Narrative
Updated fields: d4, d9, g3, g6, h2, h3, h4, h6, h11.The hakim valve (id 823113) was not returned for evaluation after three good faith attempts (gfes) were made.Lot number information has been provided; therefore, device history record (dhr) was reviewed, and no anomalies were found.The root cause of the reported issue could not be determined.However, a probable root cause for the reported complaint could be due to biological debris and protein build up interfering with the device.If additional relevant information becomes available in the future, this complaint will be reopened, and the respective evaluation performed.Trends will be monitored for this and similar issues.At present, we consider this complaint to be closed.

Brand Name
MICRO CHPV W RICKHAM UNITIZED
Common Device Name
CHPV
Manufacturer (Section D)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
11 cabot boulevard
mansfield MA 02048
Manufacturer (Section G)
INTEGRA LIFESCIENCES MANSFIELD
11 cabot boulevard
mansfield MA 02048
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key21387629
Report Number3013886523-2025-00034
Device Sequence Number20929766
Product Code JXG
UDI-Device Identifier10381780519164
UDI-Public(01)10381780519164(17)271231(10)6975924
Combination Product (Y/N)N
PMA/510(K) Number
K221840
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number823113
Device Lot Number6975924
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2025
Supplement Date Received by Manufacturer04/14/2025
Initial Report FDA Received Date02/14/2025
Supplement Report FDA Received Date05/07/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMINOVEN.; AUGMENTIN DUO SYRUP.; CALPOL.; CEFTRIAXONE INJECTION.; DOMSTAL.; INJECTION AMIKACIN.; INJECTION METROGYL.; LEVIPIL SYRUP.; METRONIDAZOLE.; NEBULIZATION.; PARACETAMOL.
Outcome Attributed to Adverse Event Other;
Patient SexMale